Indiana, 2024

Damaging Wind in Indiana, July 14, 2024

July 14, 2024 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across parts of northwest Indiana during the late evening of July 14th and the early morning of July 15th producing isolated severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northwest Indiana during the late evening of July 14th and the early morning of July 15th producing isolated severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 14, 5:52 PM CST, 5 hours 26 minutes earlier. Its key messages:

  • Additional clusters of storms are expected through this evening, with continued threats for severe weather and flash flooding.
  • Hot and very humid on Monday with heat indices of 100-110F and a Heat Advisory likely needed for at least portions of the area.
  • Additional rounds of thunderstorms are expected late day Monday-Monday night (area wide) and on Tuesday (mainly I-55 and southeast) with continued severe and flash flood threats.
  • The pattern finally breaks Tuesday night into Wednesday with a return of tranquil conditions late Wednesday onward.
Area forecast discussion, Jul 14, 5:52 PM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
652 PM CDT Sun Jul 14 2024

.KEY MESSAGES...

- Additional clusters of storms are expected through this
  evening, with continued threats for severe weather and flash
  flooding.

- Hot and very humid on Monday with heat indices of 100-110F and
  a Heat Advisory likely needed for at least portions of the area.

- Additional rounds of thunderstorms are expected late day
  Monday-Monday night (area wide) and on Tuesday (mainly I-55
  and southeast) with continued severe and flash flood threats.

- The pattern finally breaks Tuesday night into Wednesday with a
  return of tranquil conditions late Wednesday onward.

&&

.DISCUSSION...
Issued at 320 PM CDT Sun Jul 14 2024

Through Monday Night:

Through Tonight:

A complex convective scenario will unfold later this afternoon
through the evening as a well defined MCV from overnight severe
convection tracks across the region. In the near term, widely
scattered convection continues to percolate across portions of
northeast Illinois and northwest Indiana. However, in a still
less favorable thermodynamic and marginal deep layer wind shear
environment, these showers and isolated thunderstorms have thus
far (thankfully) not shown any signs of intensification. Should
this continue to be the case, the main threats through about 5
PM CDT with this activity will be localized lightning strikes
and downpours.

The presence of the MCV near the MS River moving into the region
during peak heating and large instability reservoir certainly
adds to concern for a scattered severe weather threat, along with
flash flooding. Given the current location of the MCV, suspect
that scattered thunderstorms will initiate over the northwest CWA
as early as 4-6 PM. Bumped up PoPs to likely (~60-70%/numerous
storms type coverage) this evening. Deep layer shear will be on
the increase (up to 35 kt if not more), so initial storm mode may
be mixed supercellular and multi-cellular clusters. There should
be a tendency for cold pool development and transition to bowing
segments with time this evening, which should eventually result in
more progressive storm motions than on Saturday night.

Hazards wise, initial supercells may be capable of all hazards,
though extent of any tornado threat would be driven by how much
low-level shear is increased by the enhanced flow aloft
associated with the MCV, as LCLs will certainly low enough.
Despite the high moisture and freezing levels, initial
supercells will also be capable of producing large hail due to
steep mid-level lapse rates. Overall greatest threat, especially
into the evening should be for pockets of damaging winds. With
the LLJ ramping up in concert with MCV flow enhancement, may
also need to monitor for mesovortex and QLCS tornado
development.

Finally, last but not least, given the significant flooding
in Rockford and nearby across far northern Illinois last night,
plus very high moisture, flash flooding continues to be a
noteworthy concern. We issued a new Flood Watch for all of our
counties except Livingston, Ford, Iroquois, Newton, Jasper, and
Benton. The potential for significant flooding may be somewhat
less if propagation tied to cold pools and the progression of
the MCV clears deep convection east of our area quicker, by
midnight or a bit after. The faster propagation may be most
favored once the organized clusters of storms/possible MCS reach
our far southern CWA counties. With the sandy soils of the
Kankakee Valley a bit less vulnerable to flash flooding and the
above in mind, opted to leave out our far southern counties, but
can't rule out needing to extend the watch this evening.

Monday-Monday Night:

Potentially dangerous heat and humidity will be followed by yet
another round of thunderstorms in the late afternoon through the
evening and early overnight. This round will be accompanied by a
threat for significant severe weather (damaging winds and
tornadoes) and flash flooding.

There's enough of a signal across the guidance for a
sufficiently long lull in convective activity on Monday for the
heat and humidity to perform closer to expectations. Wouldn't
say confidence is high in no "surprises", but that the footprint
of any thunderstorms prior to mid afternoon to be low enough to
not substantially affect the cloud cover, temperatures, and dew
point temperatures. With low 20s Celsius 850 mb temps and mid-
upper 20s C 925 mb temps, expecting highs in the lower to
locally mid 90s, likely warmest over the heart of the Chicago
urban heat island. Oppressive dew points well into the 70s (a
touch lower over Chicago) and possibly approaching 80F over
farming areas will result in heat indices of 100-110F. Elected
to not issue a Heat Advisory with this forecast package, but
expecting we will need one for a large swath of the CWA,
assuming no major surprises are in the offing.

A synoptically evident severe and flash flooding threat is then
in store for the late afternoon through the evening, and
possibly early overnight hours. A coherent robust mid-level
short-wave and speed max will intercept the strongly unstable
environment (up to 3-5k J/kg of MLCAPE and steep mid-level lapse
rates) and erode lingering capping after 21z. The mid-level
speed max and enhanced low- level flow will generate the
strongest deep layer and low-level wind shear profiles of this
stretch, at up to 50 kt and 30-35 kt, respectively. In west-
northwest flow aloft, there is commonly sufficient veering with
height for initial supercell mode or mixed supercell and multi-
cellular clusters in these setups. There again should be a
transition to a linear QLCS or bowing segment mode with time,
though specific details on this are (needless to say) uncertain.

With the above in mind, SPC's level 3 of 5 (Enhanced Risk)
severe threat appears quite reasonable pattern recognition wise.
The most apparent severe threat is damaging wind gusts, with a
distinct potential for destructive 70-80 mph gusts. This will
particularly be the case assuming relatively quick transition to
a more linear mode (not always a sure thing). Whether in
supercell or QLCS mode, tornadoes will also be a threat given
favorable low level shear/helicity and LCL heights, drawing a
level 2 of 5 (5% probs) risk from the SPC. Finally, severe hail
may be somewhat of a lesser threat due to messy to linear storm
modes, very moist profiles, and high freezing levels, though
certainly can't be ruled out.

Flash flooding will once again be a notable threat due to the
antecedent very wet conditions, and 150-200% of normal PWATs
approaching or exceeding 2" in spots. It appears likely we'll
need another Flood Watch for flash flooding for much of if not
the entire area. Also enhancing the threat will be the parallel
orientation of the deep layer wind shear vector (westerly) to
west to east oriented convective clusters. Exactly how long the
severe and flash flooding threat will last into Monday night is
a bit uncertain, though felt comfortable with the evening high
end likely to categorical PoPs (70-80+%). After midnight, it's
possible the threat for additional storms ends more quickly than
implied in the gridded forecast. Stepped down PoPs slightly and
thunder wording to chance overnight to account for the
possibility of an earlier end time.

Castro

Tuesday through Sunday:

Tuesday-Tuesday Night:

Showers and storms may be ongoing Tuesday morning, mainly across
the southern portion of the CWA. A cold front passage Tuesday
morning will keep high temperatures in the mid-80s with onshore
flow limiting them to the upper 70s near the lake. This cold front
will be draped across or just south of the southern portion of
the CWA Tuesday afternoon. With 2000-3000 J/kg of CAPE expected to
build along the frontal boundary and steep mid-level lapse rates
(7-8 C/km), thunderstorms are expected to form during the
afternoon. These storms should be limited in extent to the far
southern/southeastern portion of the CWA (southeast of I-55)
before exiting to the south and southeast. These storms pose a
threat of strong winds and hail.

Carothers

Wednesday and beyond...

We'll eventually get into a break from this active stretch towards
the end of the week. However, based on the incoming guidance,
can't entirely rule out a few showers and thunderstorms on
Wednesday afternoon as a trailing shortwave speeds across the
Great Lakes. Forecast soundings suggest there will be a little
lingering boundary layer moisture, and perhaps sufficient
destabilization to realize some modest lingering MLCAPE. The
blended guidance showing low-end chance PoPs east of about I-55/57
seem reasonable at this range as a result. If storms do manage to
fire within sufficient lingering low-level moisture, sufficient
shear exists to yield a low-end risk for a few stronger/more
organized cores.

As it stands right now, Thursday through the upcoming weekend are
looking nice and quiet as sprawling high pressure begins to build
over the region. In the process of building this high, however,
breezy northerly winds down the lake may yield a brief period of
dangerous swimming conditions/rip currents Wednesday night into
Thursday. Other than that, however, conditions look outstanding
into the weekend with comfortable dewpoints, near to below-normal
temperatures, and daily lake cooling.

Carlaw

&&

.AVIATION /00Z TAFS THROUGH 06Z TUESDAY/...
Issued at 652 PM CDT Sun Jul 14 2024

Forecast concerns include...

Thunderstorms this evening and again Monday evening.
Chance of fog overnight/early Monday morning.

Thunderstorms are developing across eastern IA and far
northwest IL early this evening and this activity will continue
developing east into northern IL and then shift southeast across
the entire area through the late evening. Some of the storms
may be severe with strong/erratic winds. Torrential rainfall
will also be possible with ifr/lifr vis/cigs. Models are in good
agreement that once this activity moves southeast of the
terminals in the early overnight hours, dry weather is expected
through early/mid Monday afternoon. Another round of strong/
severe thunderstorms is expected Monday evening. Models also are
in good agreement with a later timing, mainly Monday evening.
Given the consistency, opted to change current prob mention to
tempo and adjusted timing later. Similar to tonight, strong/
erratic winds and torrential rainfall will be possible with
the storms Monday evening.

Winds outside of thunderstorms are expected to remain generally
southwesterly. There may be a period of gusts into the 20-25kt
range mid/late Monday afternoon.

Patchy fog will be possible overnight into early Monday morning.
Low confidence for how widespread the fog may become and how low
the visibilities may drop. For now, have added tempo mention at
RFD/DPA. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 4 AM CDT Monday for ILZ003-ILZ004-ILZ005-
     ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-
     ILZ021-ILZ023-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.

IN...Flood Watch until 4 AM CDT Monday for INZ001-INZ002.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 14, 3:01 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
401 PM CDT Sun Jul 14 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
401 PM CDT Sun Jul 14 2024 /501 PM EDT Sun Jul 14 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Damaging Wind Risk...up to 70 mph.
     Level 2 of 5 Flash Flooding Risk.
     Level 1 of 5 Large Hail Risk...up to quarter size.

DISCUSSION...

Another round of strong to severe thunderstorms will move across
the area through this evening. Damaging winds are expected to be
the primary severe hazard, though large hail and tornadoes will
also be possible. Torrential downpours may produce flash flooding.
If notable heavy rain occurs over the most hard hit areas from
Saturday night along with the most heavily urbanized portions of
the Chicago metro, significant flash flooding may develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Significant Thunderstorm Risk...with an associated:
     Level 3 of 5 Severe Thunderstorm Risk.
     Level 2 of 4 Flash Flooding Risk.
  Elevated Excessive Heat Risk.
Tuesday...
  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk south of Kankakee River.
     Level 1 of 4 Flash Flooding Risk well east of I-57.
Wednesday...
  Limited Thunderstorm Risk well south of I-80.

DISCUSSION...

Dangerous heat with heat indices in excess of 105 degrees is
possible on Monday.

Another round of scattered to numerous severe thunderstorms is
expected late Monday afternoon through the evening. Damaging to
destructive wind gusts, tornadoes, and isolated large hail will
all be possible. Torrential downpours may again cause flash
flooding.

Scattered thunderstorms are possible again on Tuesday afternoon,
primarily near and southeast of I-55, which may be accompanied by
an isolated severe weather and flash flooding threat.

.SPOTTER INFORMATION STATEMENT...

 Spotters will likely be needed this evening through early overnight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east southeast at 40 mph.

LMZ740>745-152115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
401 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

   Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Thunderstorm Wind Gust Risk...up to 60 knots.
     Level 1 of 5 Hail Risk...up to quarter size.
     Level 1 of 5 Thunderstorm Waterspout Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Significant Thunderstorm Risk...with an associated:
     Level 3 of 5 Severe Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

Castro

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jul 14, 11:06 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1206 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     Tstm Wnd Gst     2 NW Peru               41.35N 89.15W
07/14/2024  M67 MPH          La Salle           IL   Public

            Illinois Valley Regional Airport.

&&

sb
Local storm report, Jul 14, 11:10 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1210 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Flash Flood      Wheaton                 41.86N 88.11W
07/14/2024                   DuPage             IL   Amateur Radio

            main street between roosevelt and indiana,
            impassable. approx 10 inch deep water over
            roadway.

&&

sb
Local storm report, Jul 14, 11:13 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1213 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     Tstm Wnd Dmg     1 NE West Chicago       41.89N 88.20W
07/14/2024                   DuPage             IL   Public

            roughly 2 foot tree blocking road in 700
            block of elmwood.

&&

sb
Local storm report, Jul 14, 11:14 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1214 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Flash Flood      Wheaton                 41.86N 88.11W
07/14/2024                   DuPage             IL   Amateur Radio

            Corrects previous flash flood report from
            Wheaton. main street between roosevelt and
            indiana, impassable. approx 10 inch deep
            water over roadway.

&&

sb
Local storm report, Jul 14, 11:16 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1216 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     Tstm Wnd Dmg     1 NNE West Chicago      41.89N 88.20W
07/14/2024                   DuPage             IL   Amateur Radio

            6-8 inch branch downed in 500 block of elite
            st.

&&

sb
Local storm report, Jul 14, 11:17 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Chicago IL
1217 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     Tstm Wnd Gst     2 NW Peru               41.35N 89.15W
07/14/2024  M67 MPH          La Salle           IL   AWOS

            Corrects previous tstm wnd gst report from 2
            NW Peru. Illinois Valley Regional Airport.

&&

sb

The radar

The Chicago radar (KLOT), 73 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 14, 11:18 PM CST
Where
Lake County, 0.52 mi W of Dinwiddie
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.290, -87.310

A private weather station measured a wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191282.